Hail, Comanche
- When
- September 6, 12:30 AM CST
- Where
- Comanche County, Protection
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -99.480
One thunderstorm reached severe limits in Comanche county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
One thunderstorm reached severe limits in Comanche county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 5, 2:43 PM CST, 9 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 343 PM CDT FRI SEP 5 2008 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE CONTINUES TO BE PCPN, CLOUDS AND TEMPS DURING THE NEXT 48 TO 60 HOURS. U/A DATA THIS MORNING AND SATELLITE IMAGES INDICATED A FAST MOVING S/WV TROUGH MOVING ACROSS NORTHERN KANSAS THIS AFTERNOON. IT HELPED PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS OVERNIGHT BUT MOST OF THE LIFT WITH THIS S/WV HAD MOVED WELL EAST OF MY AREA BY MID-AFTERNOON. UPSLOPE FLOW AND ISENTROPIC LIFT NORTH OF THE COLD FRONT THAT SURGED SOUTH ACROSS THE AREA OVERNIGHT HAS HELPED TO PERSIST LOW CLOUDS AND LIGHT RAIN/DRIZZLE ACROSS A LARGE CHUNK OF THE AREA. CLOUD COVER THINNED FOR A WHILE IN MY FAR NORTHWEST BUT QUICKLY FILLED BACK IN WITH THE MINIMAL ISOLATION THAT OCCURRED. ONE OF THE FIRST QUESTIONS IN THE FORECAST IS THE AMOUNT OF PCPN THAT MIGHT DEVELOP OVERNIGHT. A WELL DEFINED MID LEVEL BAROCLINIC ZONE WILL REMAIN ACROSS MY CWA. ANY MINOR DISTURBANCE ALOFT ZIPPING ACROSS IT SHOULD HAVE NO PROBLEM GENERATING MORE SHOWERS. AS THE NEXT S/WV IN THE FLOW APPROACHES LATE TONIGHT AND PRESSURES FALL IN THE LEE SLOPES, ISENTROPIC LIFT WILL BEGIN IN EARNEST, ESPECIALLY AFTER MIDNIGHT. IN ADDITION, UPSLOPE FLOW NORTH OF THE FRONT WILL CONTINUE TO KEEP THE BOUNDARY LAYER MOIST. ALL OF THE DETERMINISTIC MODELS I HAVE LOOKED AT SUPPORT THE NOTION OF PCPN REDEVELOPING PER REASONINGS ABOVE. IT APPEARS THAT THE CHANCE FOR THUNDER IS MINIMAL SO WILL GO WITH RAIN VS SHOWERS ALTHOUGH I STILL CANNOT RULE OUT CONVECTION. SO WILL WORD THE FORECAST AS A RAIN WITH ISOLATED THUNDER. ON SATURDAY THE PCPN SHOULD LINGER INTO THE MORNING. THE DAY MAY END UP VERY SIMILAR TO TODAY...THAT IS CLOUDY WITH LIGHT RAIN OR DRIZZLE. TEMPERATURES SHOULD STRUGGLE ONCE AGAIN TO WARM GIVE THE CLOUD COVER AND PCPN. I LOWERED HIGHS A BIT AND CERTAINLY BELOW SOME OF THE MODEL GUIDANCE. WITH THE BAROCLINIC ZONE REMAINING AND ADDITIONAL DISTURBANCES ALOFT THERE COULD BE ADDITIONAL PCPN SATURDAY NIGHT INTO SUNDAY. DAYS 3-7... UPPER AND MID LEVEL FLOW ACROSS NORTHWEST UNITED STATES WILL DEVELOP SUBSIDENCE AND BUILD SURFACE HIGH PRESSURE INTO THE CENTRAL HIGH PLAINS ON MONDAY. THIS WILL BRING AN COOLER 850 TEMPERATURES AND INCREASING BAROCLINICITY TO THE AREA. THEREFORE MONDAY INTO TUESDAY WILL BE RELATIVELY COOL PERIODS WITH SLIGHT CHANCES FOR THUNDERSTORMS AND PLENTY OF CLOUDINESS DUE TO AN ELEVATED MIXED LAYER AND ISENTROPIC UPGLIDE. BETTER MOISTURE AND POPS HOWEVER WILL BE TO THE EAST OF THE AREA. BY LATE MONDAY AND INTO TUESDAY..THIS SURFACE HIGH TRANSITIONS EAST INTO THE MID MISSISSIPPI VALLEY ALLOWING SW KS TO BEGINNING TO RETURN TO WEAK SOUTHERLY FLOW AND MOISTURE RETURN. AFTER A DRY PERIOD WILL SEASONABLY COOL TEMPERATURES ON LATE MONDAY THROUGH TUESDAY...ADDITIONAL CHANCES FOR PCPN GENERALLY ACROSS EASTERN SECTIONS OF THE DDC CWA WILL RETURN WEDNESDAY AS SOUTHERLY MOISTURE TRANSPORT IMPINGES ON A COOLER AIR MASS TO THE NORTH. THIS SHOULD BE AN EAST TO EST ORIENTED BAND OF ELEVATED THUNDERSTORMS. THURSDAY WILL BRING THE END OF THE PRECIPITATION CHANCES FOR AT LEAST A COUPE OF DAYS AS A BROAD WESTERN RIDGE DEVELOPS...WITH ANTICYCLOGENESIS SPREADING INTO THE CENTRAL AND SOUTHERN PLAINS FRIDAY AND SATURDAY. && .AVIATION... A COLD FRONT THAT EXTENDED FROM THE TEXAS PANHANDLE INTO SOUTHEAST KANSAS WILL BECOME STATIONARY NEAR A LINE FROM CHILDRESS TO FORT SMITH BY SATURDAY MORNING. WIDESPREAD CEILINGS BETWEEN 010 AND 020 WILL PERSIST ACROSS WESTERN KANSAS THIS EVENING. AN UPPER LEVEL TROUGH WILL MOVE ACROSS NEBRASKA SATURDAY. MOIST AIR FLOWING NORTHWARD OVER THE FRONTAL BOUNDARY WILL SUPPORT DEVELOPMENT OF WIDESPREAD IFR CEILINGS AND AREAS OF RAIN BEFORE SUNRISE SATURDAY. A FEW EMBEDDED THUNDERSTORMS ARE POSSIBLE. THE RAIN GRADUALLY WILL DIMINISH BY EARLY SATURDAY AFTERNOON...AND CEILINGS WILL RISE TO 010 TO 020 BY 20Z SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 52 68 56 72 / 80 80 30 30 GCK 52 69 55 69 / 60 60 20 20 EHA 53 74 57 76 / 50 50 30 20 LBL 54 73 58 74 / 80 70 40 30 HYS 50 66 55 69 / 30 50 30 20 P28 56 71 61 79 / 80 80 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/33/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1150 AM CDT FRI SEP 5 2008 KSZ030-031-043>046-061>066-074>081-084>090-060930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 428 AM CDT FRI SEP 5 2008 /328 AM MDT FRI SEP 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE THAT BROUGHT A FAIRLY WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS TO THE REGION EARLY THIS MORNING WILL MOVE PAST THE AREA EARLY THIS AFTERNOON. HOWEVER, RESIDUAL BOUNDARY LAYER MOISTURE AND SOME LIFTING WILL CONTINUE TO PRODUCE CLOUDS, LIGHT RAIN OR DRIZZLE AND COOL TEMPERATURES FOR THE BALANCE OF THE DAY. ANOTHER DISTURBANCE WILL BEGIN TO APPROACH LATE TONIGHT AND COULD BRING ANOTHER ROUND OF RAIN AND A FEW THUNDERSTORMS BUT NONE ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE OFF AND ON INTO EARLY NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
802 PM CDT FRI SEP 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM HAIL 6 SE FT. DODGE 37.68N 99.86W
09/05/2008 E0.88 INCH FORD KS PUBLIC
&&
18The Dodge City radar (KDDC), 76 km away, was scanning. The volume nearest the first event began at 06:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136986.